Objectives: To investigate clinical outcomes in a cohort of opioid overdose patients treated in an out-of-hospital urban setting noted for a high prevalence of i.v. opioid use.
Methods: A retrospective review was performed of presumed opioid overdoses that were managed in 1993 by the emergency medical services (EMS) system in a single-tiered, urban advanced life support (ALS) EMS system. Specifically, all patients administered naloxone by the country paramedics were reviewed. Those patients with at least 3 of 5 objective criteria of an opioid overdose [respiratory rate < 6/min, pinpoint pupils, evidence of i.v. drug use. Glasgow Coma Scale (GCS) score < 12, or cyanosis] were included. A response to naloxone was defined as improvement to a GCS > or = 14 and a respiratory rate > or = 10/min within 5 minutes of naloxone administration. ED dispositions of opioid-overdose patients brought to the county hospital were reviewed. All medical examiner's cases deemed to be opioid-overdose-related deaths by postmortem toxicologic levels also were reviewed.
Results: There were 726 patients identified with presumed opioid overdoses. Most patients (609/726, 85.4%) had an initial pulse and blood pressure (BP). Most (94%) of this group responded to naloxone and all were transported. Of the remainder, 101 (14%) had obvious signs of death and 16 (2.2%) were in cardiopulmonary arrest without obvious signs of death. Of the patients in full arrest, 2 had return of spontaneous circulation but neither survived. Of the 609 patients who had initial BPs, 487 (80%) received naloxone i.m. (plus bag-valve-mask ventilation) and 122 (20%) received the drug i.v. Responses to naloxone were similar; 94% i.m. vs 90% i.v. Of 443 patients transported to the country hospital, 12 (2.7%) were admitted. The admitted patients had noncardiogenic pulmonary edema (n = 4), pneumonia (n = 2), other infections (n = 2), persistent respiratory depression (n = 2), and persistent alteration in mental status (n = 2). The patients with pulmonary edema were clinically obvious upon ED arrival. Hypotension was never noted and bradycardia was seen in only 2% of our presumed-opioid-overdose population.
Conclusions: The majority of the opioid-overdose patients who had initial BPs responded readily to naloxone, with few patients requiring admission. Noncardiogenic pulmonary edema was uncommon and when present, hypoxia was evident upon arrival to the ED. Naloxone administered i.m. in conjunction with bag-valve-mask ventilation was effective in this patient population. The opioid-overdose patients in cardiopulmonary arrest did not survive.